Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 12, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 3, 2008, 3:48 PM CDT for Pecos County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2008, 3:48 PM CDT (20:48 UTC)
- Expired
- Apr 3, 2008, 4:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 174 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1592 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 032050 SVRMAF TXC371-032130- /O.NEW.KMAF.SV.W.0012.080403T2048Z-080403T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 348 PM CDT THU APR 3 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... * UNTIL 430 PM CDT * AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL PECOS COUNTY...OR 16 MILES NORTHWEST OF SANDERSON... MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... SOUTHERN PECOS COUNTY... U.S. HIGHWAY 285 BETWEEN MILE MARKERS 462 AND 479... FARM TO MARKET ROAD 2400... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3052 10238 3029 10237 3028 10261 3039 10260 TIME...MOT...LOC 2048Z 269DEG 21KT 3035 10251 $$
1 follow-up statement
000 WWUS54 KMAF 032124 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 423 PM CDT THU APR 3 2008 TXC371-032133- /O.EXP.KMAF.SV.W.0012.000000T0000Z-080403T2130Z/ PECOS TX- 423 PM CDT THU APR 3 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PECOS COUNTY EXPIRES AT 430 PM CDT... AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING U.S. HIGHWAY 285. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. LAT...LON 3052 10238 3029 10237 3028 10261 3039 10260 TIME...MOT...LOC 2123Z 269DEG 21KT 3030 10255 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:33 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 3, 2:33 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT THU APR 3 2008
.DISCUSSION...
UPPER TROUGH MOVING ACROSS ARIZONA THIS AFTERNOON WILL PASS ACROSS
THE AREA TONIGHT AND FRIDAY. THIS TROUGH WILL PUSH A DRYLINE
ACROSS THE REST OF THE AREA DURING THE LATE AFTERNOON AND PUSH A
COLD FRONT THROUGH THE AREA TONIGHT. WILL HAVE A FLEETING SHOT AT
RAIN WITH SEVERAL DAYS OF THE FIRE WX CONCERNS.
A COLD FRONT EXPECTED TO MOVE INTO THE AREA AFTER MIDNIGHT TONIGHT
PASSING THROUGH MOST OF THE AREA BY SUNRISE. SOUTH WIND RETURNS
SATURDAY IN RESPONSE TO NEXT LEESIDE TROUGH AND SHOULD BECOME GUSTY
IN THE AFTERNOON AS THE PRESSURE GRADIENT TIGHTENS UP. MODELS DO
DEVELOP A STRONG SURFACE LOW OVER THE CWA SUNDAY BUT DO NOT INCREASE
THE WIND MUCH. THIS LOW WILL PULL ANOTHER FRONT INTO THE AREA LATE
SUNDAY/EARLY MONDAY BUT WILL BE SHORT LIVED DUE TO NEXT LEESIDE
TROUGH. MODELS BRING ANOTHER FRONT INTO NORTHERN CWA TUESDAY BUT
RAPIDLY PULL IT BACK TO THE NORTH WITH DEVELOPMENT OF ANOTHER
LEESIDE TROUGH. IT APPEARS A MORE SIGNIFICANT FRONT WILL BE
POSSIBLE NEXT FRIDAY.
DRYLINE MOVE EAST BY THIS EVENING BUT SOME MOISTURE RETURNS BEHIND
THE FRONT. RAIN CHANCES TOO LOW TO INCLUDE IN FORECAST PAST
TONIGHT. EXPECT MOST RAIN TONIGHT WILL BE CENTRAL AND NORTH TEXAS
WHERE SEVERE STORMS WILL BE POSSIBLE. SPC SWODY1 DOES JUST CATCH
EASTERN COUNTIES WITH A SLIGHT RISK BUT SEVERE THREAT SHOULD END FOR
CWA AS DRYLINE PUSHES EAST. AS OF 19Z THE DRYLINE HAD PUSHED
THROUGH MOST OF CWA. ONLY A FEW CLOUDS OVER FAR EASTERN PERMIAN
BASIN AND LOWER TRANS PECOS. MOISTURE WILL HANG IN THE LONGEST FOR
MITCHELL... REAGAN... SOUTHERN PECOS AND TERRELL COUNTIES. WILL
HAVE INCREASING MOISTURE BEHIND THE FRONT SO WILL INCLUDE LOW POPS
TONIGHT EAST OF A GAIL... MIDLAND... TO FORT STOCKTON LINE. ALREADY
HAVE ONE SHOWER/STORM GOING UP IN SOUTHERN PECOS COUNTY... COULD
HAVE A FEW MORE ALONG THE DRYLINE... AND MODELS DEVELOP DEVELOP
ADDITIONAL PRECIP LATER TONIGHT FROM EAST TO WEST ALONG THE FRONT.
WEST WINDS HAVE BEEN SLOW TO PICK UP TODAY BUT WERE BEGINNING TO
INCREASE. GDP SUSTAINED AT 31 KTS AND SHOULD INCREASE SO WILL LEAVE
HIGH WIND WARNING IN EFFECT TONIGHT FOR GDP AND DAVIS MOUNTAINS.
TEMPERATURES LOOK TO BE NEAR NORMAL IN THE 70S FRIDAY AND SATURDAY
INCREASING TO THE 80S SUNDAY THROUGH TUESDAY. ANOTHER FRONT MID
WEEK WITH BRIEFLY KNOCK HIGHS BACK IN TO THE 70S.
A STRONG UPPER TROUGH WILL MOVE ACROSS THE REGION NEXT WEDNESDAY
WHICH COULD RESULT IN INCREASING RAIN CHANCES AHEAD OF IT AND FIRE
WX CONCERNS BEHIND IT.
&&
.FIRE WEATHER...
30KT WIND MAXIMA NEAR 10KFT MIXING TO THE SFC THIS PM RESULTING IN
WINDY CONDITIONS AND ALLOWING FOR VERY DRY SFC AIR TO SPREAD E ACRS
CWFA IN WAKE OF DRYLINE. MSLP GRADIENT NOT TERRIBLY IMPRESSIVE THUS
WINDS NOT REALIZING FULL POTENTIAL TODAY. STILL HIGH TEMPS ARE
EXPECTED TO BE NEAR RECORDS AND MIN RH/S 4-6 PCT FROM MIDLAND WWD.
FIRE WX CONCERNS WILL BE EXTENDED INTO THE EVENING HOURS AS RH
RECOVERY WILL BE INHIBITED/SLOWED AS SFC LOW MOVES E MAINTAINING WLY
SFC GRADIENT AHEAD OF COLD FRONT. RFW IN EFFECT UNTIL 10 PM CDT.
FROPA EXPECTED AROUND 12Z AT MIDLAND. WINDS WILL SHIFT TO THE NE
15-20 MPH WITH INCREASE IN RH IN WAKE OF THE FRONT. SUBSIDENCE IN
WAKE OF THE SYSTEM WILL BE ENUF TO KEEP WINDS UP FARTHER S FRI
MORNING...BUT RH/S EXPECTED TO REMAIN ABOVE 15 PCT. SFC PRESSURE
FALLS ACRS SE COLORADO AND DEVELOPMENT OF LEE TROF SAT WILL SERVE TO
ENHANCE 85H THERMAL RIDGE AND SLY MSLP GRADIENT E. SUFFICIENTLY DRY
AND WINDY FOR FIRE WX WATCH SAT WRN 1/3 OF CWFA AND WILL LEAVE AS IS
FOR NOW. FARTHER E EXPECT WINDS TO BE THERE WITH 20KTS AT 85H...
HOWEVER S WINDS WILL BRING MSTR NWD AND THERMAL RIDGE AXIS EXPECTED
TO BE TOO FAR W FOR MIN RH/S BLO 15 PCT TO SPREAD E. WEAK COLD FRONT
INTO W TX/SE NM SUN WILL DISRUPT WIND/MSTR FIELDS PRECLUDING
SIGNIFICANT FIRE WX CONCERNS. THEREAFTER FIRE WX CONCERNS WILL
REMAIN HIGH AS PATTERN REMAINS PROGRESSIVE ENUF FOR PASSING SYSTEM
AND AMPLIFIED ENUF FOR DEVELOPMENT OF ATTENDANT SFC FEATURES. GOOD
AGREEMENT MONDAY BTWN GFS/ECMWF IN DEPICTING SOME FEATURES COMMON TO
IDENTIFIED FIRE WX PATTERNS ASSOCD WITH PLAINS OUTBREAKS...
ESPECIALLY 5H PATTERN/STRENGTH OF SFC LOW/HIGH TEMPS NEAR RECORD/
SINGLE DIGIT RH/S. THEN AGAIN INTO WED AS MID LEVEL WIND FIELD
REALLY STRENGTHENS (40-50KTS AT 7H) WITH AMPLIFIED 5H TROF NW. CURRENT
MODELS SOLN/S WOULD HAVE THE STRONGEST SUBSIDENCE AND FAVORED
POSITION OF THE SFC LOW AT 06Z WHICH OBVIOUSLY DOESN/T MATCH WITH
DAYTIME HEATING. SO WILL START TO MONITOR THESE DAY/S CLOSELY TO
DEVELOP CONFIDENCE LEVELS THRU THE WEEKEND. RED FLAG CLIMO INDICATES
THAT APRIL HAS THE HIGHEST OCCURRENCE OF THESE CONDITIONS ACRS SE
NM/PB AND 1ST TEN DAYS OF THIS MONTH MAY JUST BEAR THAT OUT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 47 70 43 78 / 10 0 0 0
CARLSBAD NM 45 72 42 83 / 0 0 0 0
DRYDEN TX 57 78 49 81 / 20 0 0 0
FORT STOCKTON TX 50 72 47 84 / 10 0 0 0
GUADALUPE PASS TX 43 66 46 78 / 0 0 0 0
HOBBS NM 43 71 40 82 / 0 0 0 0
MARFA TX 43 69 34 82 / 0 0 0 0
MIDLAND INTL AIRPORT TX 46 70 42 79 / 10 0 0 0
ODESSA TX 46 70 43 79 / 10 0 0 0
WINK TX 49 76 44 88 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
EDDY COUNTY.
FIRE WEATHER WATCH FROM 11 AM TO 9 PM MDT SATURDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 10
PM CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
HIGH WIND WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 10
PM CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH FROM 12 PM CDT /11 AM MDT/ TO 10 PM CDT /9 PM
MDT/ SATURDAY FOR THE FOLLOWING ZONES...GUADALUPE
MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
49/72Hazardous weather outlook, Apr 3, 2:02 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 202 PM CDT THU APR 3 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-041915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 202 PM CDT THU APR 3 2008 /102 PM MDT THU APR 3 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS WILL IMPACT MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON INTO MID EVENING WITH WINDY CONDITIONS...AND VERY LOW RELATIVE HUMIDITIES. FIRE DANGER WILL REMAIN VERY HIGH TO EXTREME. HIGH WINDS ARE LIKELY ACROSS THE GUADALUPE AND DAVIS MOUNTAINS THROUGH MID EVENING WITH GUSTS OF 50 TO 60 MPH. OTHERWISE ISOLATED STORMS...SOME SEVERE...WILL BE POSSIBLE THIS AFTERNOON ACROSS THE FAR EAST AND SOUTHERN PORTIONS OF THE OUTLOOK AREA ALONG THE DRYLINE AND LATE TONIGHT NEAR THE COLD FRONT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS WITH ANY SEVERE THUNDERSTORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CRITICAL FIRE WEATHER CONDITIONS MAY IMPACT THE SOUTHEASTERN NEW MEXICO PLAINS...THE GUADALUPE MOUNTAINS...AND THE VAN HORN AREA SATURDAY AFTERNOON AND EVENING...AS SOUTHWESTERLY WINDS INCREASE AND LOW RELATIVE HUMIDITY RETURNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 6:14 AM CDT | Fire Weather Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 8 more | 46 hr |
| Apr 3, 4:02 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.